Alert archive / Indiana / Tornado Warnings in 2006

Tornado Warning 14, NWS Louisville, KY

March 9, 2006Dubois County, Indiana

NWS Louisville, KY issued this tornado warning at Mar 9, 2006, 3:27 PM EST for Dubois County, Indiana. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 9, 2006, 3:27 PM EST (20:27 UTC)
Expired
Mar 9, 2006, 4:00 PM EST
In force
33 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Dubois County, IN

The radar

The Evansville,IN radar (KVWX), 71 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 3:39 PM ESTFUNNEL CLOUDHolland, INFUNNEL CLOUD SPOTTED NEAR MILE MARKER 52 ON INTERSTATE 64.
Mar 9, 3:42 PM ESTTSTM WND DMG2 N Holland, INBARN DESTROYED, HOUSE DAMAGED
Mar 9, 3:55 PM ESTTSTM WND DMG2 N Holland, INBARN DESTROYED, HOUSE DAMAGED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 1:55 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.5 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLMK 092027
TORLMK
INC037-092100-
/O.NEW.KLMK.TO.W.0014.060309T2027Z-060309T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
327 PM EST THU MAR 9 2006

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  DUBOIS COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 400 PM EST

* AT 324 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 11 MILES
  SOUTHWEST OF JASPER...OR ABOUT 42 MILES EAST OF MOUNT CARMEL...
  MOVING NORTHEAST AT 65 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  JASPER BY 335 PM EST

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT SEVERE WEATHER TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY
AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EST THURSDAY EVENING
FOR SOUTH CENTRAL INDIANA AND WESTERN KENTUCKY.

LAT...LON 3846 8707 3821 8705 3828 8671 3853 8671

$$

JA
1 follow-up statement
000 
WWUS53 KLMK 092048
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
346 PM EST THU MAR 9 2006

INC037-092100-
/O.CON.KLMK.TO.W.0014.000000T0000Z-060309T2100Z/
DUBOIS IN-
346 PM EST THU MAR 9 2006

...A TORNADO WARNING CONTINUES UNTIL 400 PM EST FOR DUBOIS COUNTY...

AT 342 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A POSSIBLE TORNADO.  THIS STORM WAS LOCATED NEAR 
CELESTINE...OR ABOUT 55 MILES EAST OF MOUNT CARMEL...MOVING 
NORTHEAST AT 65 MPH.

NO REPORTS OF SEVERE WEATHER HAVE BEEN RECEIVED SO FAR.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EST THURSDAY EVENING
FOR SOUTH CENTRAL INDIANA AND WESTERN KENTUCKY.

LAT...LON 3846 8707 3821 8705 3828 8671 3853 8671

$$

JA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this tornado warning went out at Mar 9, 2:55 PM EST, 32 minutes earlier.

Area forecast discussion, Mar 9, 2:55 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
255 PM EST THU MAR 9 2006

CORRECTED TIMING OF STORMS

.SHORT TERM (TONIGHT THROUGH FRIDAY AFTERNOON)...

SEVERE WEATHER STILL A POSSIBILITY TONIGHT...AND HAVE FOCUSED
MAINLY ON THE NEXT 12 HOURS FOR THE SHORT TERM FORECAST. VERY STRONG
DYNAMICS HAVE COME TOGETHER THIS AFTERNOON AND WILL CONTINUE INTO
TONIGHT ACROSS THE FORECAST...AS A SFC LOW CONTINUES TO DEEPEN AS IT
MOVES NE ACROSS MO INTO THE GREAT LAKES TONIGHT ALONG WITH A NEG
TILT H500 TROUGH. A STRONG UPPER LEVEL 130KT JET MAX MOVING NORTH
THROUGH MO/ARK...WITH LOW LEVEL JET NEARING 70KT AT H850. MOISTURE
IS POOLING JUST EAST AND ALONG THE FRONT WITH UPPER 50S AND LOWER
60S DEWPTS CREEPING INTO WESTERN KY. SPEED SHEAR SEEMS TO BE THE
STRONGER AS COMPARED TO DIRECTIONAL SHEAR...WITH 0-3KM HELICITY
APPROACHING 600-800 M2/S2...AND 0-1KM PUSHING EXTREMELY HIGH VALUES
OF 400 TO 500 M2/S2...AND LOW LCLS NEAR 1500 FEET. ONLY ISSUE WITH
PRODUCTION OF SEVERE WEATHER MAY BE THE LOW INSTABILITY...HARD TO
FIND ANYTHING MORE THAN 400 TO 800 J/KG IN CAPE. OHIO VALLEY
EXPERIENCE SAYS THAT INSTABILITY IS USUALLY THE DOMINATE MODE OVER
SHEAR...BUT WITH SUCH STRONG DYNAMICS WATCH LOOKS VERY PRUDENT FOR
OUR AREA. TIMING LOOKS TO CLOSE TO PREVIOUS THINKING...ENTERING THE
FORECAST AREA AROUND 22Z TIMEFRAME...REACHING THE BWG SOON
AFTER..AND SDF AREAS AROUND 23-00Z...LEX AREA BY 02-03Z. MAIN THREAT
MAY STILL BE WINDS IN BOWING SEGMENTS...WITH BOOKEND VORTS THAT CAN
CAUSE QUICK FORMING AND DISSIPATING SPIN UP TORNADOES. MESOSCALE
UPDATE WILL BE NECESSARY EVERY FEW HOURS TO KEEP UP WITH CHANGING
SITUATION AND ADDRESS ANY CHANGES IN THE ENVIRONMENT. STRONG
GRADIENT WINDS OUT AHEAD OF THE LINE WILL CONTAIN GUSTS INTO THE 35
TO 40KT RANGE...WILL CONTINUE THE WIND ADVISORY FOR TONIGHT. TEMPS
WILL REMAIN WARM FALLING TO WHAT IS USUALLY SEASONAL HIGHS FOR EARLY
MARCH.

ON FRIDAY...STRONG EARLY SPRING SYSTEM IS MOVING WELL OFF TO THE
NORTHEAST BY DAY BREAK...CLEARING OF SKIES WILL OCCUR MAINLY FROM
WEST TO EAST...SO SOME SUN WILL BE FOUND BY LATE MORNING INTO THE
AFTERNOON. WINDS MAY REMAIN BREEZY...WITH GUSTS TO 20 KTS THROUGH
THE AFTERNOON. TEMPS WILL BE ABOVE SEASONAL NORMALS BY ABOUT 7 TO 10
DEGREES. --SCHOTT

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...

(FRIDAY NIGHT THROUGH SUNDAY)...

ACTIVE PATTERN EXPECTED THROUGH THIS FORECAST PERIOD. IN THE UPPER
LEVELS A BROAD SOUTHWEST FLOW WILL PERSIST. AT THE SURFACE HIGH
PRESSURE WILL MOVE TO THE EAST COAST BY 12Z SATURDAY WITH A STRONG
SOUTHERLY LOW LEVEL FLOW DEVELOPING. ISENTROPIC LIFT ACROSS A WARM
FRONT WILL BRING SHOWERS AND SCATTERED ELEVATED THUNDERSTORMS BY
AFTERNOON. A SURFACE LOW WILL TRAVEL FROM MISSOURI NORTHEAST INTO
THE GREAT LAKES SATURDAY NIGHT AND SUNDAY. A COLD FRONT WILL DROP
INTO THE LOWER OHIO VALLEY SUNDAY WITH SHOWERS AND THUNDERSTORMS
EXPECTED ALONG THE FRONT. THERE ARE SOME DIFFERENCES WITH THE MODELS
ON THE LOCATION OF THE FRONTAL BOUNDARY WITH THE ETA A LITTLE NORTH
OF THE FORECAST AREA.  ON SUNDAY WE WILL MENTION HIGHEST CHANCE POPS
OVER THE NORTHER PORTION OF THE FORECAST AREA.

TEMPERATURES WILL REMAIN WELL ABOVE NORMAL THROUGH THE WEEKEND WITH
HIGHS IN THE 60S AND 70S AND LOWS IN THE 50S.

(MONDAY THROUGH THURSDAY)...

A PROGRESSIVE WESTERN UNITED STATES TROUGH AT THE BEGINNING OF THIS
FORECAST PERIOD WILL CROSS THE GREAT LAKES TUESDAY AFTERNOON AND
MOVE OFF THE EAST COAST BY 12Z WEDNESDAY. IN ITS WAKE A ZONAL FLOW
WILL DEVELOP ACROSS THE COUNTRY THAT WILL LAST THROUGH THE END OF
THE FORECAST PERIOD. AT THE SURFACE AN AREA OF LOW PRESSURE OVER
MISSOURI AT 00Z MON WILL TRACK NORTHEAST INTO THE GREAT LAKES
REGION. A COLD FRONT WILL SWEEP ACROSS THE LOWER OHIO VALLEY MONDAY
AFTERNOON. THE DYNAMICS ARE FAIRLY IMPRESSIVE WITH THIS SYSTEM AND
STABILITY INDICES ARE MORE IMPRESSIVE THAN TODAY. HIGH PRESSURE WILL
MOVE ACROSS THE GULF COAST STATES WEDNESDAY AND THURSDAY WITH DRY
CONDITIONS EXPECTED ACROSS THE FORECAST AREA.

HAVE FOLLOWED A BLEND OF THE GFS OPERATIONAL AND ENSEMBLE
TEMPERATURES. COLD AIR WILL ADVECT INTO THE LOWER OHIO VALLEY MONDAY
NIGHT AND TUESDAY BEHIND THE DEPARTING COLD FRONT. TEMPERATURES
TUESDAY, WEDNESDAY AND THURSDAY WILL BE A FEW DEGREES BELOW NORMAL
AND SOME 15 TO 20 DEGREES COOLER THAN THIS WEEKEND. --JA

LMK WATCHES/WARNINGS/ADVISORIES...
KY...TORNADO WATCH FOR PORTIONS OF CENTRAL KENTUCKY THRU 8 PM EST
     WIND ADVISORY ALL ZONES THROUGH 4 AM (FRI).
IN...TORNADO WATCH FOR PORTIONS OF SOUTHERN INDIANA THRU 8 PM EST
     WIND ADVISORY ALL ZONES THROUGH 4 AM (FRI).

&&
Hazardous weather outlook, Mar 9, 11:30 AM EST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EST THU MAR 9 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-100930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1130 AM EST THU MAR 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

BANDS OF MODERATE TO HEAVY RAIN WILL CONTINUE OVER PORTIONS OF
SOUTHERN INDIANA THIS AFTERNOON. THIS MAY PRODUCE LOCALIZED MINOR
FLOODING OF NORMALLY PRONE AREAS...SUCH AS STREAMS... AND OTHER LOW
SPOTS. TRAVELERS SHOULD WATCH FOR PONDING WATER ON AREA
ROADWAYS...AND SLOW DOWN IF ENCOUNTERING HEAVY RAIN. SOME ISOLATED
THUNDERSTORMS ARE POSSIBLE...HOWEVER NO SEVERE WEATHER IS EXPECTED
THIS AFTERNOON.

LOW PRESSURE WILL DEEPEN RAPIDLY THIS AFTERNOON AND TONIGHT AS IT
MOVES FROM ARKANSAS UP INTO THE GREAT LAKES REGION. THIS WILL RESULT
IN STRONG GUSTY WINDS OVER CENTRAL KENTUCKY AND SOUTHERN
INDIANA...WITH GUSTS ABOVE 40 MPH POSSIBLE FROM MID AFTERNOON
THROUGH THE EVENING HOURS. A WIND ADVISORY HAS BEEN POSTED FROM 3 PM
EST THIS AFTERNOON UNTIL 4 AM EST FRIDAY MORNING.
TRAVELERS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES...SHOULD
REMAIN ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE
CONTROL OF YOUR VEHICLE.

AHEAD OF A COLD FRONT...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED
TO IMPACT THE OUTLOOK AREA DURING THE EVENING HOURS THROUGH ABOUT
MIDNIGHT. THE MAIN SEVERE WEATHER THREAT WILL BE FROM DAMAGING
WINDS...WITH ISOLATED TORNADOES AND LARGE HAIL POSSIBLE. THE HIGHEST
THREAT FOR SEVERE WEATHER IS FORECAST FOR THE AREA SOUTH AND WEST OF
AN OWENSBORO...TO FORT KNOX...TO GLASGOW LINE. BASED ON THE LATEST
DATA...THE WINDOW FOR BEST SEVERE THUNDERSTORM CHANCES IS BETWEEN 7
AND 10 PM AROUND THE I-65 CORRIDOR INCLUDING LOUISVILLE AND BOWLING
GREEN...AND BETWEEN 9 PM AND MIDNIGHT TOWARD THE I-75 CORRIDOR AND
LEXINGTON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

UNSETTLED WEATHER IS EXPECTED TO PERSIST THROUGH THE WEEKEND AS
SEVERAL WEATHER DISTURBANCES MOVE THROUGH THE REGION.  SEVERAL
PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM SATURDAY
THROUGH TUESDAY.  SOME OF THE STORMS MAY BE RATHER STRONG AND
PRODUCE SEVERAL ROUNDS OF HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR THE LATEST FORECASTS
AND BE PREPARED FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON INTO
THE EVENING. SPOTTER ACTIVATION MAY ALSO BE REQUIRED OVER THE
COMING WEEKEND.

SCHOTT

In the hours before

Special weather statement, Mar 9, 2:48 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
248 PM EST THU MAR 9 2006

INZ076-077-083-084-089>091-KYZ023>027-061-062-070>072-092100-
BRECKINRIDGE KY-BUTLER KY-CRAWFORD IN-DUBOIS IN-EDMONSON KY-FLOYD IN-
GRAYSON KY-HANCOCK KY-HARRISON IN-LOGAN KY-MEADE KY-OHIO KY-
ORANGE IN-PERRY IN-SIMPSON KY-WARREN KY-WASHINGTON IN-
INCLUDING THE CITIES OF...BEAVER DAM...BOWLING GREEN...CORYDON...
ENGLISH...FRANKLIN...HARDINSBURG...JASPER...LEITCHFIELD...
NEW ALBANY...RUSSELLVILLE...TELL CITY
248 PM EST (148 PM CST) THU MAR 9 2006

...A TORNADO WATCH IS IN EFFECT UNTIL 8 PM EST (7 PM CST)...

A LINE OF SHOWERS AND THUNDERSTORMS IS ABOUT TO MOVE INTO THE AREA
FROM THE WEST. THE LINE EXTENDS FROM WASHINGTON INDIANA TO NEAR
HENDERSON KENTUCKY. THE LINE SHOULD REACH THE AREA FROM JASPER TO
BEAVER DAM BY AROUND 330 PM EST (230 PM CST). THE THUNDERSTORMS WILL
LIKELY PRODUCE STRONG GUSTY WINDS AND POSSIBLE TORNADOS. RESIDENTS
SHOULD LOOK FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND BE ALERT
FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

CROW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 3:33 AM ESTWind AdvisoryLMKClark, Crawford, Dubois, Floyd, Harrison, Jefferson and 4 more23 hr
Mar 9, 3:56 PM ESTSevere Thunderstorm WarningLMKPerry40 min
Mar 9, 4:01 PM ESTTornado WarningLMKCrawford, Dubois, Orange35 min
Mar 9, 4:14 PM ESTFlash Flood WarningLMKDubois3 hr
Mar 9, 4:56 PM ESTFlash Flood WarningLMKOrange3 hr
Mar 9, 5:26 PM ESTSevere Thunderstorm WarningLMKJefferson26 min

Nearby

Tornado Warnings in Indiana, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.